Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 244, NWS Sioux Falls, SD

September 15, 20174 counties in South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 15, 2017, 6:59 PM CDT for 4 counties in South Dakota. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 15, 2017, 6:59 PM CDT (23:59 UTC)
Expired
Sep 15, 2017, 7:45 PM CDT
In force
46 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Brookings County, SD, Kingsbury County, SD, Lake County, SD, Miner County, SD

The radar

The Sioux Falls radar (KFSD), 75 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 15, 7:00 PM CDTTORNADO3 Ne Winfred, SDBRIEFLY TOUCHED DOWN BETWEEN WINFRED AND JUNIOUS, SD, NEAR HIGHWAY 34.
Sep 15, 7:05 PM CDTHAIL 12 N Winfred, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 12.0 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2017-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2017-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 196 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
497 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
196 m²/s²
0-3 km storm-relative helicity
330 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

622 
WUUS53 KFSD 152359
SVRFSD
SDC011-077-079-097-160045-
/O.NEW.KFSD.SV.W.0244.170915T2359Z-170916T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
659 PM CDT FRI SEP 15 2017

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Southeastern Kingsbury County in east central South Dakota...
  Northwestern Lake County in east central South Dakota...
  Northeastern Miner County in east central South Dakota...
  Southwestern Brookings County in east central South Dakota...

* Until 745 PM CDT

* At 659 PM CDT, a severe thunderstorm was located near Winfred, or
  11 miles northwest of Lake Herman State Park, moving north at 45
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near, 
  Ramona around 710 PM CDT. 
  Oldham around 715 PM CDT. 
  Arlington and Hetland around 730 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4394 9730 4401 9753 4445 9732 4430 9695
TIME...MOT...LOC 2359Z 201DEG 38KT 4407 9737 

HAIL...1.00IN
WIND...60MPH
 
$$

JM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 5:30 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Sep 15, 5:30 PM CDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
530 PM CDT Fri Sep 15 2017

.SHORT TERM...(This evening through Saturday)
Issued at 343 PM CDT Fri Sep 15 2017

No easy forecast tonight with scattered thunderstorms possible in a
fairly weakly forced environment. Dry air aloft has moved into the
area with an enhanced EML in place. However just above this EML is a
little bit of moisture, enough that spotty showers and even spottier
thunderstorms are developing. Hard to tell for sure but it appears
there could be a little kink in the flow heading into southern
Nebraska at 19z, which does somewhat match up with the right
entrance region of a jet max swinging around the eastern side of the
upper level low over northeast WY. It appears that this will bring a
little additional mid level moisture, likely from about 800mb to
600mb, which will aid in increasing instability, utilizing the
fairly strong EML. Along with this there is a low to mid level
boundary gradually working east, which should begin to move a little
more quickly as this wave moves north. All in all, coverage should
not be extensive but do expect scattered showers and thunderstorms
to develop after about 23z, with the better chances between the
James River and Interstate 29 from about 7 pm to 10 pm CDT. In all
likelihood these will be elevated storms with about 1000-1500 J/kg
and 30 knots of deep shear to work with. So isolated severe storms
will be possible. While the low level jet is strong it does wane a
bit through the night so not expecting the convection to congeal
into an organized MCS at this time. But we should see scattered
development through the night into southwest MN and northwest IA.

Clouds will increase through the night with stratus working back
from central SD. This will help keep temperatures mild through
tonight with morning lows in the mid 60s across northwest IA to 50
to 55 in central SD. The diurnal range will not be very large on
Saturday with the lows clouds in place. There should be some erosion
from southwest to northeast through the day but much of the area
will remain in the thicker clouds through peak heating. One area to
watch will be from about Jackson MN south to around Ida Grove where
scattered strong to severe storms will be possible. These storms
also appear like they will be elevated but may have closer to 2000
J/kg CAPE to work with and while shear will still be closer to 30
knots there is a bit of directional change so might support a little
stronger updrafts.

.LONG TERM...(Saturday night through Friday)
Issued at 343 PM CDT Fri Sep 15 2017

Active weather pattern will continue into the mid and long range as
southwest to westerly flow aloft direct a series of waves into the
northern Plains.

For Saturday night, a frontal boundary will likely set up in
northwest Iowa into south central MN by late afternoon, with a
significant heating differential ahead of the front versus areas to
the west of I-29. With this unstable environment, scattered shower
and thunderstorm activity is expected to form near the boundary in
the evening and quickly track east through midnight. The question
will be how far east the boundary sets up in the afternoon. Good
instability topping 1500 j/kg and effective shear values around 30
to 35 kt should support a brief severe weather threat along and
ahead of the front before it exits the region. Best potential will
be in our far eastern counties in IA and MN.

Cooler high pressure lifts through the region on Sunday, allowing
the morning to be mostly sunny and dry. By evening however, a
shortwave moves into the western Nebraska and lifts into Missouri
Valley region late Saturday night. With the stronger forcing
remaining to our south, much of the region will remain dry through
the evening, however clouds will be on the increase Sunday
afternoon, with scattered showers and storms possible in far
southeast SD into northwest Iowa late Sunday night into Monday
afternoon.

Large upper level low centered over Alberta will wobble slightly
eastward mid week, however the models remain uncertain in the timing
of waves rotating northeastward into the northern Plains mid to late
week. Confidence is pretty low on the timing, however the overall
picture does look like there will be several rounds of showers and
storms impacting the area. Temperatures will likewise be tricky,
with the potential for stratus and precipitation. Temperatures
should stay seasonally mild, but don't have enough confidence to
improve on the blended forecast.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 519 PM CDT Fri Sep 15 2017

A boundary will push across the area tonight into Saturday with
winds transitioning to northwesterly behind the front. Showers and
thunderstorms are expected to develop along and ahead of this
boundary during the overnight hours. Also, MVFR/IFR stratus will
fill in behind the boundary, spreading eastward across the area
tonight into Saturday.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...08
LONG TERM...
AVIATION...JM
Hazardous weather outlook, Sep 15, 12:34 PM CDT, 6 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
1234 PM CDT Fri Sep 15 2017

IAZ001-MNZ071-072-097-098-NEZ013-014-SDZ039-040-053>056-058>071-
161745-
Lyon IA-Lincoln MN-Lyon MN-Pipestone-Rock-Dixon-Dakota-Kingsbury-
Brookings-Sanborn-Miner-Lake-Moody-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln SD-
Bon Homme-Yankton-Clay SD-Union-
1234 PM CDT Fri Sep 15 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, northeast Nebraska, east central South
Dakota, south central South Dakota, and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered strong thunderstorms will develop during the
evening with the better chance between the James River and
Interstate 29. Any storms which develop very late afternoon into
early evening will be capable of hail up to walnut size, winds of
60 to 70 mph. An isolated tornado will be possible, but this will
be concentrated in a very small area near the location of the
frontal boundary, and only if storms develop before 8 pm. The
threat for severe storms will diminish by late evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible between 6 pm and 10 pm CDT.

SDZ038-050-052-057-161745-
Beadle-Gregory-Jerauld-Brule-
1234 PM CDT Fri Sep 15 2017

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, and south central South
Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms may develop late afternoon or early
evening, with the threat for an isolated storm to produce hail up
to half-dollar size and wind gusts to 60 mph. The better chance
should be east of the James River.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible between 5 pm and 8 pm CDT.

IAZ002-003-012>014-020>022-031-032-MNZ080-081-089-090-161745-
Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-
1234 PM CDT Fri Sep 15 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, and southwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will again be possible by late this evening. An
isolated storm could produce wind gusts to 60 to 70 mph and hail
up to quarter size through midnight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A conditional threat for a few stronger to severe thunderstorms
may return later Saturday afternoon and very early evening across
parts of southwest Minnesota and northwest Iowa, generally east of
a line from Windom to Sioux City. If storms develop, a few storms
will be capable of large hail and damaging wind.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible between 8 pm and midnight
CDT.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 6:30 PM CDTSevere Thunderstorm WarningFSDLake, McCook, Miner45 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.